Alabama, 2024Drought in Alabama, September 1 to 30, 2024
September 1 to 30, 2024 · NWS BMX · 6 events in 6 counties and zones
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with Severe (D2) conditions re-emerging by early September. Abundant rainfall associated with the remnants of Hurricane Francine on September 11-15 brought conditions below D2 status in most counties by September 17. However, D2 conditions persisted across Lamar and Pickens counties through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Aug 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1248 AM CDT Sun Sep 1 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Monday)
Issued at 706 PM CDT SAT AUG 31 2024
Showers and storms got an early start today as convection
developed along yesterdays outflows. The instability was just
enough to overcome weak high pressure and get storms going in most
locations. The convection has subsequently stabilized the lower
levels. Therefore, only small chances of rain the next few hours
as residual boundaries interact with spotty pockets of
instability. The main surface boundary will remain north of
Alabama into Sunday. But a remnant surface boundary/trough will
enter northern areas overnight into Sunday an then weakens.
Moisture pools in the northwest two thirds of the area on Sunday
bringing scattered to numerous convection there by afternoon. No
changes planned to the ongoing forecast.
75
Previous short-term discussion:
(This evening through Sunday)
Issued at 120 PM CDT SAT AUG 31 2024
Scattered to widespread activity will continue to move through
area through the evening, with a few models keeping activity
through the early night. PW values are max for this time of year,
a little over 2 inches, with higher values in the western half of
the area. Decent instabilities and light shear across the entire
area will allow these storms to be more pulse type, slow moving,
heavy rain producers, with a risk for frequent lightning and damaging
downburst winds. DCAPE values are higher in the southeastern
quarter of the area where drier mid level air can be seen in the
soundings, with a greater risk for downburst winds in any storms
that can strengthen. Localized flooding could be a factor in poor
drainage areas with these storms producing several inches an hour.
Overnight, light scattered showers and isolated thunderstorms
could continue through the early night, though all activity is
expected to weaken and move east by midnight. A frontal boundary
will approach the northwestern counties by sunrise, with this
boundary moving southeast through the day Sunday. Instabilities
will be between 1500 to 2500 J/kg with DCAPE values similar to today
with higher values in the southeast. Scattered convection could
start developing as early as mid morning in the northwest, with
activity expected area wide by the early afternoon. Strong storms
are possible with downburst winds the main threat.
24
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 308 PM CDT SAT AUG 31 2024
A front should be draped across the Tennessee Valley on Monday,
resulting in a north-south moisture gradient. While upper-level
lift looks to be displaced from our area, at least isolated
afternoon to evening showers and storms are forecast. Through the
rest of the week, regional flow will vary in relation to upstream
troughing and downstream ridging. This will cause periods of
increased moisture for much of central Alabama along with
occasional surges of lower dewpoint air for east/northeast
Alabama. In all, spells of showers and thunderstorms are expected
through the end of the 7-day forecast/Friday. Increased cloudiness
and precipitation will temper high temperatures after Monday.
89^GSatterwhite
&&
.AVIATION...
(06Z TAFS)
Issued at 1245 AM CDT SUN SEP 1 2024
Most of the lingering storms have dissipated. Will watch out for
some patchy fog right around sunrise. Models have indicated this
for the past few days where it has not occurred, but did continue
a small MVFR period at a few sites. Winds will be calm to light
and variable through the morning and north to northwest around
5 to 7 kts by the afternoon. Look for more isolated to scattered
showers/storms this afternoon at TAF sites, generally around 20z
to 02z. Better rain chances will be north of the area.
NOTE: NIL TAF at KANB until further notice due to large comms
issue and missing obs.
16
&&
.FIRE WEATHER...
Scattered showers and thunderstorms are expected over the coming
days alongside RH values remaining above critical thresholds.
20-foot winds should switch from southerly on Saturday to
northerly on Sunday, though there may be some variability at
times, especially in and near showers and thunderstorms. Wind
speeds will average less than 10 mph, except higher in and near
showers and thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 92 68 91 67 / 60 30 20 10
Anniston 91 69 91 70 / 50 30 30 10
Birmingham 92 70 92 71 / 60 30 20 10
Tuscaloosa 92 70 93 71 / 50 30 20 10
Calera 92 71 92 72 / 50 30 20 10
Auburn 94 72 93 72 / 30 20 40 30
Montgomery 96 72 96 73 / 30 20 40 20
Troy 94 70 95 71 / 20 10 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...75
LONG TERM....89^GSatterwhite
AVIATION...16
Hazardous weather outlook, Aug 31, 1:44 AM CST, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
244 AM CDT Sat Aug 31 2024
ALZ011>015-017>050-011045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
244 AM CDT Sat Aug 31 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Local storm report, Aug 31, 6:16 PM CST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
716 PM CDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 1 ENE Twin 34.01N 87.84W
08/30/2024 Marion AL Public
The general manager of the Holiday Inn hotel
shared images of damage to the building
involving the cornice. A section of the
cornice was blown apart.
&&
GMSDrought, Lamar
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought level began September at Severe (D2) and persisted through the end of the month.
Drought, Winston
- When
- September 1, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought level began September at Severe (D2) before moisture from Hurricane Francine improved conditions.
Drought, Marion
- When
- September 3, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early September before moisture from Hurricane Francine improved conditions.
Drought, Fayette
- When
- September 3, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early September before moisture from Hurricane Francine improved conditions.
Drought, Barbour
- When
- September 3, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early September before moisture from Hurricane Francine improved conditions.
Drought, Pike
- When
- September 3, 12:00 AM CST to September 17, 12:00 AM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in early September before moisture from Hurricane Francine improved conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200551, 1200552, 1200553, 1200554, 1200555, 1200556.